Alert archive / Arizona / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 35, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 29, 2019, 2:46 PM MST for Santa Cruz County, Arizona. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2019, 2:46 PM MST (21:46 UTC)
- Expired
- Jul 29, 2019, 3:30 PM MST
- In force
- 44 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 52 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 319 J/kg
- Mixed-layer CIN
- -280 J/kg
- Mixed-layer LCL
- 2353 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
710
WUUS55 KTWC 292146
SVRTWC
AZC023-292230-
/O.NEW.KTWC.SV.W.0035.190729T2146Z-190729T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
246 PM MST Mon Jul 29 2019
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Southeastern Santa Cruz County in southeastern Arizona...
* Until 330 PM MST.
* At 246 PM MST, a severe thunderstorm was located 8 miles southeast
of Patagonia, or 15 miles east of Nogales, moving west at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Nogales, Rio Rico, Nogales International Airport, Patagonia Lake
State Park, Kino Springs and Lochiel.
This includes the following highways...
Interstate 19 between mile markers 1 and 9.
Route 82 between mile markers 1 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3154 11098 3152 11058 3133 11058 3133 11098
TIME...MOT...LOC 2146Z 085DEG 12KT 3143 11069
HAIL...1.00IN
WIND...60MPH
$$
GL2 follow-up statements
929
WWUS55 KTWC 292203
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
303 PM MST Mon Jul 29 2019
AZC023-292230-
/O.CON.KTWC.SV.W.0035.000000T0000Z-190729T2230Z/
Santa Cruz-
303 PM MST Mon Jul 29 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MST
FOR SOUTHEASTERN SANTA CRUZ COUNTY...
At 303 PM MST, a severe thunderstorm was located near Nogales
International Airport, or 10 miles northeast of Nogales, moving west
at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Nogales, Rio Rico, Nogales International Airport, Patagonia Lake
State Park, Kino Springs and Lochiel.
This includes the following highways...
Interstate 19 between mile markers 1 and 9.
Route 82 between mile markers 1 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3154 11098 3152 11058 3133 11058 3133 11098
TIME...MOT...LOC 2203Z 089DEG 8KT 3142 11077
HAIL...1.00IN
WIND...60MPH
$$
GL339
WWUS55 KTWC 292221
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
321 PM MST Mon Jul 29 2019
AZC023-292231-
/O.EXP.KTWC.SV.W.0035.000000T0000Z-190729T2230Z/
Santa Cruz-
321 PM MST Mon Jul 29 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SANTA CRUZ COUNTY
WILL EXPIRE AT 330 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tucson.
LAT...LON 3154 11098 3152 11058 3133 11058 3133 11098
TIME...MOT...LOC 2221Z 085DEG 12KT 3142 11082
$$
GLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 1:57 PM MST, 49 minutes earlier.
Area forecast discussion, Jul 29, 1:57 PM MST, 49 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 157 PM MST Mon Jul 29 2019 .SYNOPSIS...An active period of shower and thunderstorm thunderstorm activity will continue through Wednesday, later today and continue through Wednesday, with a bit less thunderstorm coverage to end the week. High temperatures will moderate to near normal levels Tuesday, then below normal Wednesday before warming again later in the week and the weekend. && .DISCUSSION...The active period that we've been discussing over the past few days is just starting to get underway this afternoon. GPS PWAT values currently average about 1.25" to 1.50" across the forecast area. The mid/upper level high is now located near the Four Corners which has turned our mid level steering flow into a more favorable easterly direction. Latest visible satellite imagery shows skies have adequately cleared across most of southeast Arizona with good solar insolation. Shower and thunderstorm development has been a bit slow to get started but we are seeing a few storms now developing over the higher terrain of Cochise County and the Gila region of New Mexico that is pushing westward. Latest CAMs are in good agreement on depicting scattered showers and thunderstorms primarily across Graham, Greenlee, Santa Cruz and Cochise County through much of the afternoon. The mid level steering flow of around 15 kts will push these storms west into eastern Pinal, eastern Pima and Santa Cruz counties by late this afternoon and early this evening. Still some uncertainty on just how strong these storms will be as they push into the lower elevations but with MLCAPE values of around 1000 J/kg and DCAPE of 1000 J/kg, a few of the storms will be strong perhaps severe with gusty outflow winds later this afternoon. Will maintain the mention of blowing dust to the north and west of Tucson this evening but confidence is still low on this scenario. Meanwhile, with the aforementioned mid level steering flow of around 15 kts, some of these storms will be heavy rainers but given the motion, rain amounts of greater than 1 inch per hour and thus the flash flood threat would be localized in nature. Residual shower activity with a few embedded thunderstorms are expected to continue well into the evening and overnight hours aided by the anomalously deep moisture and an inverted trough. For Tuesday, deep moisture will be entrenched across southeast Arizona with PWAT values ranging from about 1.25 inches along the New Mexico border to around 2 inches in the Western Deserts. PWAT levels from Tucson westward will be 1 to 2 sigma above the mean for this time of year. The biggest uncertainty will be just how much clearing from any overnight convection occurs helping to result in greater instability and renewed convective development. We do think that the 15-20 kts mid level steering flow should be enough to result in some areas of clearing but confidence is still below average. Given the aforementioned mid level flow, the quicker movement of these storms should preclude widespread flash flooding issues but a few storms may result in areas of localized flash flooding. Areas of blowing dust will also be possible Tuesday afternoon to the north and west of Tucson. The flow becomes more southerly on Wednesday as the larger scale feature/inverted trough shifts to the north into northern Arizona. As deep moisture remains, it will once again be a favorable setup for showers and thunderstorms but there is no evident larger scale forcing which could result in lesser coverage overall. With that said, storm motions are expected to slow down slightly on Wednesday which could enhance the heavy rain risk with the storms that do develop. Thereafter, the mid/upper level high is progged to remain over New Mexico or near the New Mexico/Arizona border with general southeasterly flow as PWAT values lower to near normal values for early August. While the period from Thursday into the weekend is overall shaping to be less active than the period through Wednesday, it will be close to climatological normals for this time of year with isolated to scattered showers and thunderstorms with the best coverage to the south and east of Tucson. Temperatures are expected to cool to seasonal normal Tuesday. Wednesday is shaping up to be the coolest day with highs about 5 degrees below normal before warming up starting Thursday with highs a few degrees above normal for the weekend. && .AVIATION...Valid through 31/00Z. SHRA/TSRA continue to develop this afternoon becoming scattered to numerous during the evening. Models indicate that activity will be slow to dissipate overnight, with widespread SHRA/TSRA blossoming again tomorrow afternoon. Wind gusts of over 40 kts possible along with brief MVFR cigs/vsbys with any afternoon/evening storms. Outside of TSRA winds, expect generally WLY-NWLY winds 10-15 kts during the afternoon then becoming light and variable again overnight. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...With high pressure now in a more favorable position, widespread thunderstorms will continue to develop each day through Wednesday. This added moisture brings high temperatures below normal Tuesday through Thursday, with minimum RHs that hover in the 30s across the lower deserts. Later in the week, southeast Arizona transitions into a slightly drier pattern that will still feature the daily cycle of thunderstorms. 20-ft winds generally follow diurnal trends at less than 15 mph except near thunderstorms where gusty and erratic winds above 40 mph will be possible. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 29, 2:28 PM MST, 18 minutes before
Special Weather Statement National Weather Service Tucson AZ 228 PM MST Mon Jul 29 2019 AZZ503-513-292215- Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales- 228 PM MST Mon Jul 29 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANTA CRUZ COUNTY UNTIL 315 PM MST... At 228 PM MST, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Nogales International Airport, or 11 miles east of Nogales, moving west at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Nogales, Rio Rico, Patagonia, Nogales International Airport, Patagonia Lake State Park, Kino Springs and Lochiel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3160 11100 3152 11048 3133 11052 3134 11108 TIME...MOT...LOC 2128Z 078DEG 12KT 3134 11074 GL
Special weather statement, Jul 29, 2:40 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Tucson AZ
240 PM MST Mon Jul 29 2019
AZZ509-510-292230-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
240 PM MST Mon Jul 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GREENLEE COUNTY UNTIL
330 PM MST...
At 239 PM MST, Doppler radar was tracking a strong thunderstorm over
Blue, or 30 miles north of Clifton, moving southwest at 15 mph.
Half inch hail and winds in excess of 45 mph will be possible with
this storm.
Locations impacted include...
Blue, Hannagan Meadow and Rose Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3371 10904 3349 10905 3331 10945 3369 10947
3371 10945 3371 10941 3373 10935 3374 10937
3376 10935 3378 10929 3378 10905
TIME...MOT...LOC 2139Z 067DEG 14KT 3357 10912
MeyerThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 2:28 PM MST | Special Weather Statement | TWC | Santa Cruz | 47 min |
| Jul 29, 2:40 PM MST | Special Weather Statement | TWC | Greenlee | 50 min |
| Jul 29, 3:33 PM MST | Special Weather Statement | TWC | Greenlee | 42 min |
| Jul 29, 3:58 PM MST | Special Weather Statement | TWC | Cochise | 47 min |
| Jul 29, 4:06 PM MST | Special Weather Statement | TWC | 39 min | |
| Jul 29, 4:15 PM MST | Special Weather Statement | TWC | Graham | 30 min |
| Jul 29, 4:26 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 49 min |
| Jul 29, 4:43 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Jul 29, 4:46 PM MST | Severe Thunderstorm Warning | TWC | Graham | 29 min |
| Jul 29, 4:58 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 47 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.